Texas, 2024

Hail in Texas, January 12, 2024

January 12, 2024 · NWS SHV · 1 event in 1 county or zone

Extensive convection developed early in the morning on January 12th across Northeast Texas into Southwest Arkansas, in advance of a strong mid/upper-level shortwave trough moving across North Texas. Low-level moisture gradually increased across the warm sector environment, with MLCAPE values in the 1000-1500 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Extensive convection developed early in the morning on January 12th across Northeast Texas into Southwest Arkansas, in advance of a strong mid/upper-level shortwave trough moving across North Texas. Low-level moisture gradually increased across the warm sector environment, with MLCAPE values in the 1000-1500 J/kg range. As a 100+ knot mid-level jet associated with the approaching shortwave shifted across the Ark-La-Tex region, already-favorable deep-layer shear continued to increase, allowing more organized and sustained storm structures to evolve throughout the morning. The severe wind threat increased as the primary convective line accelerated eastward while a few discrete storms ahead of the line resulted in a few reports of isolated large hail as well, including Franklin County in the city of Mount Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 11, 11:15 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 11, 11:15 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1115 PM CST Thu Jan 11 2024

...New AVIATION...

.UPDATE...
Issued at 915 PM CST Thu Jan 11 2024

As of 9:45 PM tonight, temperatures remain stagnant in the upper
60s/lower 70s with dew points boosted towards the 60-degree mark
nearly areawide by robust southerly flow. This is still ahead of a
frontal boundary over the Red River Valley that short-range
guidance suggests will instigate a second round of strong to
severe thunderstorms capable of all types of severe hazards,
including tornadoes in the early morning hours for the Ark-La-Tex.
Given ample deep-layer shear and lapse rates from the 12/00Z
sounding among other ingredients, a Tornado Watch has been issued
until 12/10Z.

With weather and observed trends continuing as anticipated, hazard
grids have been updated. Forecast grid adjustments were not necessary
at this time. /16/

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 256 PM CST Thu Jan 11 2024

Warm and breezy everywhere except our I-30 corridor and north
where light E winds have the clouds keeping the mercury in the
low to mid 60 and even still 56 for the coldest at DeQueen.
Otherwise, much of the region is seeing a range of mid to upper
60s and some lower 70s. Dew points have risen into the mid to
upper 50s for most of our sites. We are primed and ready for some
weather to develop overnight. Some showers here and there and a
few thunderstorms will be possible this evening with the lead
short wave energy and some streamer type activity in the parishes.
Our dew points will head into the 60s this evening, perhaps up to
our Three States by mid evening with the big show is still moving
in after midnight. The SPC day one has not changed since the
1940Z update with the Enhanced Risk still right in the heart of
our Four-States. This area is surrounded by a Slight Risk so we
added "Some maybe Severe" from midnight til dawnish for our entire
cwa 06-12Z.

All the short range models are in good agreement with big push of
weather along and ahead of the cold front, which will be plowing
into our NW corner before daybreak and sweeping eastward rapidly
and taking the threats eastward overnight. The posted Wind
Advisory continues with no changes to area or time. The WPC still
has a marginal risk in their ERO on the corner of our three
states, but not including any of LA. However, the QPF just isn't
there and amounts will be quick and done with a half inch to inch
at the most. We are still looking at big differences on lows from
W to E and highs tomorrow will be ahead of the front with falling
temps mid to late morning. Skies will be clearing out from 12-18Z
for most of us from W to E. Then as a 1022mb high pressure settles
in from TX, the winds will slack into the evening with another
chilly range in the 20s area wide to kick off the weekend.
Thankfully the wind chills will fall off as the mercury craters
and it should be too dry and perhaps still breezy for much if any
frost. /24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 256 PM CST Thu Jan 11 2024

Bottom line up front...forecast confidence continues to increase on
the potential for a significant winter weather episode by late this
weekend into early next week. This is in response to a major surge
of Arctic air that is primed to impact the Four-State region by the
day on Sunday through at least the first half of next week.

In the meantime, the first half of the weekend will provide mainly
seasonable temperatures in wake of Friday's cold front and threat of
severe weather. Shifting sfc high pressure will allow for southerly
winds to return so expect a modest warm-up with Friday afternoon's
high temperatures mainly in the 50s although far northern zones may
only manage the upper 40s under filtered sunshine. Mostly clear
skies on Saturday night will yield low temperatures in the upper
teens into the 20s from NW to SE as the leading edge of Arctic air
begins to encroach on the region by early Sunday morning.

Through the remainder of Sunday, the shallow Arctic air mass will
continue to advance southward across the entire region. Medium-range
model progs have been quite consistent with respect to the threat of
anomalously cold temperatures while confidence in the chance of a
widespread wintry mix of precipitation has now begun to increase
with the latest model trends. Deterministic guidance continues to
suggest a rapid onset/changeover from rain/freezing rain to a mix of
sleet/snow and additional freezing rain from late Sunday through the
day on Monday. Potential precip amounts by type are still largely
uncertain this far out, but it appears increasingly likely that we
will see some sleet/snow accumulations in our northern zones (from
the Ouachitas south toward the I-20 corridor) while the potential
for freezing rain and ice accumulations appear more likely farther
south before a gradual transition to mainly wintry mix of sleet and
snow areawide later in the day on Monday.

Additional concerns center around an extended period of sub-freezing
temperatures that could potentially last for upwards of 60-72 hours
in some areas, especially across our northern zones along and north
of I-30. All areas should anticipate a minimum of 48 hours below
freezing given the current trends we are seeing toward an earlier
onset of freezing temperatures and slightly colder than previous
forecasts indicated.

So in summary, our confidence does continue to increase with respect
to not only the extremely cold temperatures but also the potential
for wintry mixed precipitation from late Sunday through Monday. For
now, have trended precipitation chances a bit higher for late Sunday
through Monday before gradually tapering off on Monday evening. Very
cold overnight temperatures (single digits and teens) are expected
on Monday night and once again Tuesday night while afternoon high
temperatures both days are expected to remain near or below freezing
before temperatures begin to moderate by Wednesday and Wednesday
night. Stay tuned for additional details as this forecast continues
to be further refined over the next few days! /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 1100 PM CST Thu Jan 11 2024

For the 12/06Z TAF update, active weather with severe TSRA
potential from 12/06-15Z associated with a frontal boundary will
proceed across the local airspace, delivering a chance of -SHRA as
early as 12/06Z across KTXK before that arriving elsewhere
through 12/16Z. The frontal boundary will exit most of the area by
then, ushering in robust westerly surface winds (some gusts over
25kts) prompting WS groups in the process until 12/12Z. MVFR/IFR
vis/cigs are expected until the end of the period as a result.
/16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  52  28  57 /  90  30   0   0
MLU  55  59  27  55 /  80  80   0   0
DEQ  33  46  21  50 /  90  20   0   0
TXK  35  45  26  52 / 100  30   0   0
ELD  47  54  25  53 /  90  50   0   0
TYR  34  48  29  56 /  90  10   0   0
GGG  36  48  28  56 /  90  20   0   0
LFK  42  53  29  59 /  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST Friday for ARZ050-051-059>061-
     070>073.

LA...Wind Advisory until 6 PM CST Friday for LAZ001>006-010>014-
     017>022.

OK...Wind Advisory until 6 PM CST Friday for OKZ077.

TX...Wind Advisory until 6 PM CST Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...16
LONG TERM....20
AVIATION...16
Hazardous weather outlook, Jan 11, 5:25 PM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
525 PM CST Thu Jan 11 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-122330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
525 PM CST Thu Jan 11 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

A series of disturbances will bring widespread showers and embedded
thunderstorms to the region tonight into Friday morning. Some storms
could be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of storms will be possible on Monday morning with
wintry precipitation possible late Monday afternoon as cold air
builds in the wake of a cold front. Bitterly cold temperatures
expected from Tuesday morning through Wednesday with most locations
remaining below freezing through the duration. Overnight lows will
average in the single digits to lower teens both Tuesday and
Wednesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 11, 8:34 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
834 PM CST Thu Jan 11 2024

TXZ096-097-109-120300-
Bowie TX-Red River TX-Titus TX-
834 PM CST Thu Jan 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BOWIE...NORTH
CENTRAL TITUS AND SOUTHERN RED RIVER COUNTIES THROUGH 900 PM CST...

At 834 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wilkerson, or 10 miles west of Boxelder, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boxelder, De Kalb, Talco, Avery, Annona, English, Beaverdams, Harts
Bluff, Lydia, and Cuthand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3376 9476 3375 9476 3374 9478 3373 9479
      3373 9475 3371 9475 3373 9474 3372 9473
      3371 9474 3369 9473 3369 9466 3367 9465
      3368 9466 3367 9467 3366 9464 3350 9453
      3333 9507 3349 9518
TIME...MOT...LOC 0234Z 240DEG 49KT 3345 9506

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

05
Special weather statement, Jan 11, 9:08 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
908 PM CST Thu Jan 11 2024

ARZ059-OKZ077-TXZ096-097-120345-
Little River AR-McCurtain OK-Bowie TX-Red River TX-
908 PM CST Thu Jan 11 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND EAST CENTRAL RED
RIVER COUNTIES THROUGH 945 PM CST...

At 907 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Boxelder, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Foreman, De Kalb, Winthrop, Arkinda, Avery, Bokhoma, Almont, Moon,
Cerrogordo, Beaverdams, Goodlake, Harris, Shinewell, English,
Wallace, Tom, Arden, and America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3394 9448 3394 9447 3393 9445 3393 9441
      3365 9418 3345 9479 3360 9491 3397 9448
TIME...MOT...LOC 0307Z 235DEG 35KT 3358 9478

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

05
Special weather statement, Jan 12, 12:25 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1225 AM CST Fri Jan 12 2024

TXZ096-097-108-109-111-120715-
Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
1225 AM CST Fri Jan 12 2024

...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN...WESTERN BOWIE...
NORTHERN MORRIS...TITUS AND SOUTHERN RED RIVER COUNTIES THROUGH 115
AM CST...

At 1224 AM CST, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 12 miles south of Hagansport, moving northeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Pleasant, Hagansport, Boxelder, Mount Vernon, De Kalb, Us 259
And I 30 Intersection, Cookville, Wilkerson, Purley, Dalby Springs,
Winfield, Talco, Avery, Annona, Miller's Cove, Spring Hill,
Beaverdams, Lydia, Johntown, and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Oklahoma...and northeastern Texas.

&&

LAT...LON 3338 9531 3376 9477 3375 9476 3373 9479
      3373 9475 3371 9475 3373 9474 3371 9473
      3369 9469 3334 9441 3325 9463 3326 9465
      3324 9465 3297 9529 3300 9531
TIME...MOT...LOC 0624Z 235DEG 38KT 3317 9526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

16

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
January 12, 12:37 AM CST
Where
Franklin County, 0.58 mi E of Mt Vernon
Measured
1 in hail
Reported by
Public
Coordinates
33.180, -95.220

Quarter size hail reported in Mount Vernon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158069.